Texas, 2008

Hail and Damaging Winds in Texas, June 14, 2008

June 14, 2008 · NWS LUB · 4 events in 3 counties and zones

Scattered thunderstorms impacted the South Plains and Rolling Plains regions of west Texas during the late afternoon and evening hours of the 14th. Several of these storms produced severe wind gusts and large hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms impacted the South Plains and Rolling Plains regions of west Texas during the late afternoon and evening hours of the 14th. Several of these storms produced severe wind gusts and large hail up to the size of ping pong balls. Despite gusts that reached speeds of 72 mph per the Texas Tech University West Texas Mesonet, reported damages were limited to broken tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 2:30 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT JUN 14 2008

.SHORT TERM...
AFTERNOON ATMOSPHERE BECOMING INCREASINGLY UNSTABLE WITH SFC TEMPS
CLIMBING INTO THE LWR TO MID 90S WITH DEW POINTS HOLDING FM NEAR 50
WEST TO LWR 60S OFF THE CAP...YIELDING SB CAPES OF 1500-2500 J/KG.
VISIBLE SATELLITE IMAGERY ALONG WITH SFC OBS SUGGEST TWO AREAS OF
TSTM INITIATION FOR THE REMAINDER OF THE AFTERNOON. THE FIRST LOOKS
TO BE OVER THE CENTRAL TX PANHANDLE INVOF WEAK SFC BOUNDARY
EXTENDING FM JUST NORTHWEST OF AMARILLO SOUTHEAST TO NEAR PADUCAH.
THE OTHER IS ALONG/NEAR ANOTHER BNDRY THAT EXTENDS FM NEAR ASPERMONT
NORTH AND EAST TWD WICHITA FALLS.

INITIALLY...WILL WATCH FOR DISCRETE STORMS OVER THE CENTRAL TX
PANHANDLE WITH POTENTIAL FOR SUPERCELLS CONTAINING VERY LARGE HAIL
AND DAMAGING DOWNBURST WINDS GIVEN HIGH BASES AND STRONG LAPSE
RATES. AS THE EVENING WANES...ACTIVITY MAY INCREASE AND EVOLVE INTO
CLUSTERS OF STORMS AS A WEAK UPPER LEVEL IMPULSE MOVES INTO THE TX
PANHANDLE FROM NEW MEXICO AND THE H85 LOW LEVEL JET INCREASES TO NR
40 KTS AFTER SUNSET. MOVEMENT WOULD INITIALLY BE EAST SOUTHEAST...
THEN MORE SOUTHEAST THRU THE EVENING GIVEN ANTICYCLONIC UPPER FLOW
AROUND H50 HIGH CENTERED NR THE NEW MEXICO BOOTHEEL. IF THIS
HAPPENS...SEVERE THREAT WOULD TRANSITION TO MORE OF A DAMAGING WIND
THREAT WITH TIME OVER THE ROLLING PLAINS.

FOR SUNDAY...EXPECT ANOTHER HOT DAY AS SLIGHT INCREASES IN
THICKNESSES YIELD HIGH TEMPS FM 98-103 DEGREES ACRS THE CWFA. WILL
AGAIN HAVE TO WATCH FOR ISOLD STORMS DURG THE LATE AFTN HRS INVOF OF
SFC TROUGH AXIS FROM THE EASTERN TX PANHANDLE SOUTHWEST INTO THE
WESTERN SOUTH PLAINS. ANY HIGH BASED STORMS COULD PRODUCE LOCALIZED
DAMAGING WINDS ALONG WITH SOME LARGER HAIL.

.LONG TERM...
CHC OF TSTMS ACROSS NRN AND EASTERN ZONES SHOULD CONTINUE INTO SUN
NIGHT AS 3O KT SE LLJ CREATES FAVORABLE SHEAR PROFILE. FCST ISSUE
FOR MON THROUGH WED CONTINUES TO BE POTENTIAL SWD PUSHES TO THE
FRONT DRAPED ACROSS CO/KS/OK THAT COULD BRING IT INTO THE FA
HAVING AT LEAST SOME IMPACT ON TEMPS AND PRECIP CHCS. LATEST
RUN OF THE NAM STALLS THE FRONT ACROSS THE PANHANDLES THROUGH TUE
WHILE GFS AND ECMWF SOLUTIONS BRING IT INTO THE FA MONDAY AND
AGAIN TUES NIGHT. THUS THE TEMP FCST WILL BE A BIT
PROBLEMATIC...FOR EXAMPLE FCST HIGH TEMPS ON MONDAY FOR LUBBOCK
RANGE FROM 95 /MAV/ TO 103 /NAM/. WILL CONTINUE TO INDICATE COOLER
TEMPS ACROSS THE NRN ZONES WHERE CONFIDENCE IS HIGHER REGARDING
THE BOUNDARY. OTHERWISE...TEMPS EXPECTED TO REMAIN GENERALLY IN
THE 90-105 RANGE FOR MOST LOCALES THROUGH THE PERIOD.

A SLIGHTLY STRONGER DISTURBANCE ROUNDING THE UPPER RIDGE ON MONDAY
IS EXPECTED TO BRING GREATER TSTM DEVELOPMENT/COVERAGE FROM
EASTERN COLO INTO OKLA MON AFTN INTO THE EVE. SOME OF THIS
ACTIVITY MAY ORGANIZE AND MOVE SOUTHEAST MAINLY IMPACTING OUR NE
COUNTIES MON NIGHT INTO EARLY TUES MORN. THIS SCENARIO MAY BE
REPEATED TUES NIGHT.

FOR THE LATTER PART OF THE WEEK...THE UPPER RIDGE IS FCST TO
STRENGTHEN AND EXPAND NE INTO WEST TEXAS...WHICH SHOULD HELP TO
SUPPRESS MOST CONVECTIVE ACTIVITY FOR THE REMAINDER OF THE WEEK
AND ON INTO NEXT WEEKEND. STILL...MINOR DISTURBANCES ROTATING
AROUND THE NRN PERIPHERY OF THE UPPER HIGH WILL CONTINUE TO
INITIATE TSTMS ACROSS THE HIER GENERALLY ALONG AND NORTH OF THE
RATON RIDGE...WITH POTENTIAL FOR MAINLY NOCTURNAL TSTM FOR OUR NRN
AND EASTERN FA AS THE TSTMS ORGANIZE AND PROPAGATE SERLY
OVERNIGHT. INHERITED FCST ALREADY HAD THIS WELL HANDLED AND ONLY
MINOR ADJUSTMENTS WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  99  62  91  64 /  20  20  20  10  20
TULIA         66 101  64  91  66 /  30  20  20  10  20
PLAINVIEW     67 101  67  92  67 /  30  20  20  10  10
LEVELLAND     68 102  68 100  68 /  10  20  10  10  10
LUBBOCK       71 101  70  99  70 /  20  20  10  10  10
DENVER CITY   67 101  69 103  70 /  10  10  10  10  10
BROWNFIELD    68 101  69 102  69 /  10  10  10  10  10
CHILDRESS     72 102  71  96  70 /  30  20  20  10  20
SPUR          70 102  71 100  71 /  20  10  10  10  10
ASPERMONT     74 101  74 101  74 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/33

In the hours before

Special weather statement, Jun 14, 4:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT JUN 14 2008

TXZ022-023-142300-
CASTRO TX-SWISHER TX-
537 PM CDT SAT JUN 14 2008

...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...

AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF HAPPY...MOVING EAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Jun 14, 4:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT SAT JUN 14 2008

TXZ024-025-142315-
BRISCOE TX-HALL TX-
541 PM CDT SAT JUN 14 2008

...STRONG THUNDERSTORM ACROSS HALL AND BRISCOE COUNTIES...

AT 537 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BRICE...OR ABOUT 26 MILES
WEST OF MEMPHIS...MOVING SOUTHEAST AT 31 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 115 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hall

When
June 14, 5:50 PM CST to 6:00 PM CST
Where
Hall County, 8 mi SSW of Lakeview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.563, -100.754

A rancher located in rural portions of central Hall County reported severe thunderstorm wind gusts that were intermittently accompanied by large hail around 18:00 CST on the 14th. The winds, estimated to be near 70 mph, broke numerous large tree limbs.

Hail, Hall

When
June 14, 6:00 PM CST
Where
Hall County, 8 mi SSW of Lakeview
Measured
1.5 in hail
Reported by
Public
Coordinates
34.563, -100.754

A rancher in rural areas of central Hall County reported large hail accompanied by damaging thunderstorm winds around 18:00 CST on the 14th. The hail, up to the size of ping pong balls, and winds combined to shred trees, with many large tree limbs downed.

Thunderstorm Wind, Crosby

When
June 14, 7:25 PM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

A thunderstorm wind gust of 72 mph was measured by the Texas Tech University West Texas Mesonet near Ralls. No damage was reported.

Thunderstorm Wind, King

When
June 14, 8:15 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

The Texas Tech University West Texas Mesonet site southwest of Guthrie recorded a severe thunderstorm wind gust of 58 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106940, 106941, 106942, 106943.